|Year : 2013 | Volume
| Issue : 1 | Page : 53-54
Protagonist role of oral atropine in the subacute phase of organophosphate poisoning
Sanjay Sharma1, Rahul Chauhan2, KN Venkateshwara Prasad3, CD Dayanand1, Pradeep Kumar Vegi4
1 Department of Paediatrics, Columbia Asia Hospital, Ghaziabad, India
2 Paediatrician, Columbia Asia Hospital, Ghaziabad, India
3 Department of Paediatrics, RLJ Hospital, Sri Devraj Urs Medical College, Kolar, Karnataka, India
4 Department of Biochemistry, Scientific Research Laboratory-AHS, Sri Devaraj Urs Academy of Higher Education and Research, Kolar, Karnataka, India
|Date of Web Publication||30-Dec-2013|
Pradeep Kumar Vegi
Research Scientist, Proteomics, Central Research Laboratory, Cell Biology and Molecular Genetics, Sri Devaraj Urs Academy of Higher Education and Research, Kolar, Karnataka - 563 101
Source of Support: Columbia Asia Hospital and Sri Devaraj Urs Academy of Higher Education and Research, Conflict of Interest: None
Organophosphates (OPs) are widely used as insecticides. Accidental OP poisoning is reported world over. These compounds inhibit the enzyme acetylcholinesterase within the peripheral and central nervous system by phosphorylation of its esteratic site. The resultant accumulation of acetylcholine at the cholinergic receptor sites, leads to signs of cholinergic toxicity. Accidental OP ingestion has rarely been reported in young toddlers. We report a case of acute OP poisoning (dichlorvos) in an 18-month-old boy with special reference to use of oral atropine treatment in subacute phase.
Keywords: Oral atropine, organophosphate poising, subacute phase, subcutaneous
|How to cite this article:|
Sharma S, Chauhan R, Venkateshwara Prasad K N, Dayanand C D, Vegi PK. Protagonist role of oral atropine in the subacute phase of organophosphate poisoning. Niger J Exp Clin Biosci 2013;1:53-4
|How to cite this URL:|
Sharma S, Chauhan R, Venkateshwara Prasad K N, Dayanand C D, Vegi PK. Protagonist role of oral atropine in the subacute phase of organophosphate poisoning. Niger J Exp Clin Biosci [serial online] 2013 [cited 2023 Mar 30];1:53-4. Available from: https://www.njecbonline.org/text.asp?2013/1/1/53/123966
| Introduction|| |
The standard management of organophosphate (OP) poisoning in children includes intravenous (IV) atropine sulfate and IV pralidoxime chloride along with supportive measures.  The role of subcutaneous route subsequently followed by oral atropine in subacute phase of OP poisoning is discussed after successful case management with home-based oral atropine and daily outpatient follow-up.
| Case Report|| |
An 18-month-old boy brought to emergency department by his parents with accidental ingestion of insecticide solution (DDVP-dichlorvas). On arrival his heart rate was 136/min, blood pressure of 102/45 mmHg, and SpO 2 was 82% in room air. His respiratory rate was 34/min and the child was only responsive to painful stimuli. Both pupils were pin point; the tone was normal and no focal neurological sign. The child had excessive oral secretion, rhinorrhea, and mild bronchospasm. Foul smelling soft stool was present in diaper; rest of the examination was unremarkable.
The child was managed with oxygen inhalation, IV atropine every 15 min, single dose of PAM IV, and other supportive measures. The child was kept in Pediatric Intensive Care Unit (PICU) for 1 day. Following clinical improvement, atropine was given every 2 h and followed 3-4 hourly. The child stayed in our hospital for a total of 58 h. Unfortunately due to the financial constraints this patient was discharged on persistent request. At time of discharge the child continued to have mild muscarinic features of organophosphorus poisoning which mandated continuation of atropine. On discharge, the child father agreed to give prescribed medicine and bring the child for outpatient department daily.
The child was prescribed 0.4 mg inj. atropine subcutaneous every 4 h for 1 day, after which the same dose (injectable atropine) was given orally every 4 h for 2 days, and then tapered to 0.3 mg 6 hourly and then 0.2 mg every 8 h. All of these doses were greater than 0.025-0.05 mg/kg the atropine challenge dose which indicates that this child was having on going cholinesterase toxicity. After stopping atropine the child was also followed daily for 72 h during which the symptoms of cholinergic excess did not occur/recur. Also during treatment at home, there was no adverse effect of atropine excess noted.
| Discussion|| |
Standard therapy of OP poisoning is the IV administration of atropine and pralidoxime.  Atropine, a competitive inhibitor of acetylcholine at muscarinic receptors, can prevent parasympathetic stimulation. Pralidoxime is used to reactivate cholinesterase enzymes.  The route recommended for atropine administration in OP poisoning in order of preference is IV, intraosseous, inhalation, intramuscular, and oral. IV therapy should always be used to treat acute poisoning if possible.  Subcutaneous atropine has been recommended as premedication 30-60 min before induction.  Atropine sulfate is not licensed for use by oral route and there is no preparation available for oral use in India. British National Formulary for children mentions that for administration by mouth, injection solution may be given orally (that is how it was used in our case).  When used orally, atropine is well absorbed from the gastrointestinal (GI) tract. The site of absorption appears to be upper small intestine and nearly 90% of the dose is absorbed when given orally.  Peak plasma concentration is reached within 1 h and the duration of action appears to be 2-6 h. The half-life of atropine is 2-3 h, being longer in infants <2 years of age. Atropine is well-distributed throughout the body and it crosses blood brain barrier and placental barrier easily. Atropine is metabolized in liver and is excreted in urine of which at least 50% is unchanged. 
In a recent study of oral treatment of OP poisoning in mice, Bowls et al., were able to show that both oral atropine and a combination of oral atropine and pralidoxime improved survival, and combination therapy achieved statistical significance.  In humans, oral atropine use in organophosphorus poisoning has been described after critical phase is over and in patients requiring prolonged atropinization to prevent relapse, therapy also appears to be more commonly prolonged with highly lipophilic OPs. ,,,, Oral administration of atropine has been reported as being useful for stable patients on IV therapy for several days or weeks, which need slow weaning.  If massive poisonings occur from terrorist attacks, chemical warfare, or a large spill; it may be difficult to treat large numbers of people with IV medications due to limited resources and personnel. Oral medications might be considered to treat those with mild poisoning. Advantages of oral medications include ease of administration, lower cost, less stringent criteria for sterility, and longer shelf-life. 
In resource poor settings, further complicated by financial constraints of the patients, hospital-based management of organophosphorus poisoning cases becomes difficult, hence alternative routes of atropine administration has to be explored. To the best of our knowledge, this is the first reported case from India of successful management of organophosphorous poisoning in a child where injectable atropine preparation was used subcutaneously and then orally with outpatient based monitoring.
| Acknowledgement|| |
We acknowledge Columbia Asia Hospital and Sri Devaraj Urs Academy of Higher Education and Research for their cooperation and the family members of this particular case.
| References|| |
|1.||Kumar SV, Fareedullah M, Sudhakar Y, Venkateshwarlu B. Current review on organophosphorus poisoning. Arch Appl Sci Res 2010;2:199-215. |
|2.||Cholinesterase Inhibitors. Available from: www.atsdr.cdc.gov/csem/csem.html [Last accessed date on 2012]. |
|3.||Joshi S, Biswas B, Mallaet G. Update in Anesthesia 2005;19:13. |
|4.||BNF for Children 2007 - The Essential Resource for Clinical Use of Medicines in Children Nursing Standard, 2008, 22:31. http://dx.doi.org/10.7748/ns2008.01.22.19.31.b710 |
|5.||Available from: www.inchem.org/documents/antidote/antidote/atropine.htm [Last accessed date on 2012 Aug 30]. |
|6.||Bowls BJ, Freeman JM Jr, Luna JA, Meggs WJ. Oral treatment of organophosphate poisoning in mice. Acad Emerg Med 2003;10:286-8. |
|7.||Borowitz SM. Prolonged organophosphate toxicity in a twenty-six-month-old child. J Pediatr 1988;112:302-4. |
|8.||du Toit PW, Muller FO, van Tonder WM, Ungerer MJ. Experience with the intensive care management of organophosphate insecticide poisoning. S Afr Med J 1981;60:227-9. |
|9.||Hayes MM, van der Westhuizen NG, Gelfand M. Organophosphate poisoning in Rhodesia. A study of the clinical features and management of 105 patients. S Afr Med J 1978;54:230-4. |
|10.||LeBlanc FN, Benson BE, Gilg AD. A severe organophosphate poisoning requiring the use of an atropine drip. J Toxicol Clin Toxicol 1986;24:69-76. |
|11.||Yoshida M, Shimada E, Yamanaka S, Aoyama H, Yamamura Y, Owada S. A case of acute poisoning with fenitrothion (Sumithion). Hum Toxicol 1987;6:403-6. |
|12.||Worrell CL. The management of organophosphate intoxication. South Med J 1975;68:335-9. |